Suicides linked to Tamiflu - so is only weapon against bird flu safe?

Click to follow
The Independent Online

European medicines regulators have ordered a safety check on Tamiflu after reports that two teenage boys died in Japan in apparent suicides after taking the anti-flu drug.

The deaths have raised safety fears about the only treatment against a threatened pandemic of avian flu. The deaths are not linked and occurred a year apart.

The Japanese health ministry issued a warning in June 2004 about psychological and neurological disorders linked with Tamiflu, with an instruction that doctors should be alerted - but no similar warning was issued in Europe and the UK.

Tamiflu is made by the Swiss-based pharmaceutical company Roche.

Yesterday, a spokesman for the European Medicines Evaluation Agency, which licenses drugs in the European Union, including the UK, said the agency had been aware of the first death but not the second.

"The company [Roche] has been asked to closely follow reports of psychological disorders, delusional states and abnormal behaviour linked with the drug. At the moment there is no warning [about this] in Europe and we need to establish if there is any link."

He added that the effects of the drug had to be distinguished from the effects of the flu. "Influenza can itself cause confusion and it can be difficult to tell whether [the mental state] is the effect of the Tamiflu or of the illness."

The Pharmaceuticals and Medical Devices Agency in Japan has received reports of 64 cases of psychological disorders linked to the drug between 2000 and 2004, according to the Tokyo news agency Kyodo.

The two Japanese boys were reported to have exhibited abnormal behaviour after taking the drug. In the first case, a 17-year-old high school student who was at home alone, ran out of the house and jumped over a railing into the path of a truck in February 2004 shortly after taking the medicine. In the second case, a junior high school student apparently fell from the ninth floor of his apartment building in February 2005.

Chugai Pharmaceuticals, the Japanese operating company for Roche, the Swiss-based manufacturers of Tamiflu, said: "We reported these cases to the health ministry as a link between the deaths and the drug could not be ruled out."

Shinichi Watanabe, deputy director of the Japanese health ministry's safety division, said the ministry had ordered Chugai in May last year - before receiving reports on the incidents - to include in the list of side effects impaired consciousness, abnormal behaviour and hallucinations. He said the ministry had no plans to put restrictions on the use of the drug, or to issue additional warnings.

"The link between the abnormal behaviour and the drug could not be ruled out, but at the same time the drug could not be singled out as the sole cause of the behaviour," he said.

In the UK, Tamiflu has been little used since its launch in 2003 and there have been only 41 "yellow card" reports of adverse reactions involving 161 separate side effects. One case was of agitation and two were of "confusional state". Under the yellow card system, doctors record any symptoms that could be linked with a drug.

A spokeswoman for Roche said: "We shared the information [about the Japanese deaths] with drug regulatory authorities around the world and they did not think it warranted any change in the product information."

Comments